Monday, August 10, 2009

Peripheral neuropathy

If you knock your elbow you often experience the sensation. The outside of your hand becomes numb and it's like an electric shock going down your fingers. This strange and inappropriate tingling is the hallmark of peripheral neuropathy (sometimes called peipheral neuritis, the terms are interchangeable). I am writing this because what I read in the textbooks and on the Internet seems to me to be inaccurate. I have peripheral neuropathy from my cancer chemotherapy, so there is no investigation as to cause required, but an accurate description is required. Actually there is some dispute as to cause; I had assumed that the neuropathy was all down to oxaliplatin, but I know believe that there is a contribution from 5-fluorouracil too.

The most obvious feature of oxaliplatin toxicity is cold-induced parasthesiae. Parasthesiae are the sensations produced in nerves that are inappropriate to the stimulus. Just touching something should not produce tingling in your fingers, but that's what it does if you touch something cold after oxaliplatin. The sensation continues for 4 or 5 days after the drug is given, but gradually abates until the next course is given. It is a nuisance, but one that can be coped with. I managed by avoiding anything cold, warming up my cutlery and wearing light cotton gloves because even things at room temperature could set off the tingling.

A worse threat was the suggestion that a non-cold-induced neuropathy would follow. Sure enough, this happened. Starting at my fingertips I began to develop loss of sensation. Now different sensations are carried by different types of nerve fibers. Light touch is separate from pain and temperature. Tickle is also carried by the pain and temperature fibers, but deep touch is separate again. Movement messages are carried by different fibers and so is positional sense or propriaception. What has gone missing in me is light touch. In fact where I should be experiencing light touch I am experiencing tingle.

Pain and temperature are not reduced, in fact I am more conscious of them, though this might be because the precautionary sensation of loss touch is lost. I do not seem to have lost propriaception or movement. The distribution of the loss is characteristic. I have a 'glove and stocking' neuropathy - that is the numbness is only in the area that would be covered by gloves and calf-length socks. But even that is not an accurate description. Perhaps because of the normal distribution of nerve endings, the worst effects are on the palms of my hands and the soles of my feet. Even on the palms, the area supplied by the median nerve - the thumb, index and middle fingers - are worse with the two other fingers less affected, as is the area supplied by the radial nerve on the back of the hand.

The reputation of oxaliplatin for causing a peripheral neuropathy is well known and it is also known that the neuropathy goes on deteriorating after the platinum drug is stopped and make take months or even years to recover. This is the major reason for stopping the drug, as they did with me. My experience with stopping the oxaliplatin is that the symptoms began to improve, but when I had the 5-FU alone they got worse again. Indeed they didn't start to creep up my legs until the 8th curse of 5-FU. Again after the 9th course they have deteriorated having improved during the three week gap betwen the 8th and 9th. Looking back to the old literature from before the time when platinum compounds were routinely given with 5-FU, there are reports of neuropathy caused by the fluorouracil alone.

Autonomic neuropathy involves those nerves that are not under conscious control; largely those that control smooth muscle. The most important nerve is the vagus nerve which controls the speed of the heartbeat. Blood pressure and the movement of the bowels are also under the control of the autonomic nervous system. I believe that I was suffering from autonomic neuropathy while I was on the platinum, because I was suffering fainting fits, occasions when my heart raced and quite severe bowel dysfunctions. I haven't noticed these side effects for the past few weeks, so I am inclined to blame the platinum for that.

What this means as far as further oxaliplatin is concerned, I'm not sure, but I wll convey my observations to the oncologist when I next talk to him about my scan from last week.

4 comments:

Dan said...

I've developed peripheral neuropathy with CLL over the past year or so and it's become quite debilitating. It began quickly during a 5-round infusion of Rituxan (with IVIG), abated slightly and then worsened again with another round of Rituxan 6 months later. Has not abated in the slightest 9 months later even though I no longer get Rituxan.

There is some skepticism on the cause, since there doesn't seem to be any reports of Rituxan-induced neuropathy in CLL. However, the onset what immediate and dramatic with both infusions, which is proof enough for me.

There was some speculation by Dr. Byrd that there could be some similarities with Waldstrom's where there has been reports of Rituxan-induced neuropathy, possibly due to increased IgM paraproteins and viscosity. My CLL has been characterized with autoimmune issues which I believe there was speculation about de-mylenation.

Not sure if this is helpful, but I thought I would pass along my experience, since it's not something even the top CLL docs seem to have seen much of.

bob larkin said...

I am in my 5th and final month of subQ campath, which was combined in the first several weeks with rituxan. I am experiencing neuropothy of both hands for the last three months marked by tingling of all fingers and palms. I've never experienced it before through my many prior treatments, including stem cell transplant in 2005.

I'm just catching up with you after two weeks away on vacation ... also a vacation from Campath was nice. I'm glad to see possible remission on your horizon ... hip hip hooray!

Charles said...

I am suffering with peripheral neruopathy for the past few years.
Two years ago I was diagnosed with tuberculosis. I went through a year of taking rifampin and ethanbutol for the TB. It seems my stocking neuropathy became much more severe after these two drugs. Does anyone know about a connection here. The neuropathy has become very dibilating.

Terry Hamblin said...

Peripheral neuropathy is a known side effect of ethambutol.